Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 151, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 21, 2009, 2:33 PM CDT for Crawford County, Kansas. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2009, 2:33 PM CDT (19:33 UTC)
- Expired
- Sep 21, 2009, 9:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Crawford County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 3:35 PM CDT | FLASH FLOOD | Pittsburg, KS | PITTSBURG PD REPORTED NUMEROUS STALLED CARS DUE TO FLASH FLOODING. |
| Sep 21, 4:34 PM CDT | HEAVY RAIN 3.8 | Pittsburg, KS | |
| Sep 21, 5:12 PM CDT | HEAVY RAIN 4.11 | Frontenac, KS | |
| Sep 21, 7:07 PM CDT | HEAVY RAIN 4.2 | Pittsburg, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 62 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1353 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 211933
FFWSGF
KSC037-220200-
/O.NEW.KSGF.FF.W.0151.090921T1933Z-090922T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 PM CDT MON SEP 21 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CRAWFORD COUNTY IN SOUTHEAST KANSAS...
* UNTIL 900 PM CDT.
* AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS
THE WARNED AREA. RADAR ESITMATED ONE TO TWO INCHES OF RAINFALL
HAS FALLEN ACROSS THE WARNED AREA...WITH LOCALLY HEAVIER
AMOUNTS. ADDITOINAL HEAVY RAINFALL WILL CONTINUE TO FALL ACROSS
THE WARNED AREA THROUGH 4 PM THIS AFTERNOON.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE
ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3768 9508 3768 9463 3733 9462 3733 9481
3734 9507
$$
WISE1 follow-up statement
000
WGUS73 KSGF 212208
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
508 PM CDT MON SEP 21 2009
KSC037-220200-
/O.CON.KSGF.FF.W.0151.000000T0000Z-090922T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD KS-
508 PM CDT MON SEP 21 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
CRAWFORD COUNTY...
TRAINED WEATHER SPOTTERS REPORTED THAT EXCESSIVE RAINFALL WAS
PRODUCING FLASH FLOODING WITHIN THE WARNED AREA. MANY STREETS WERE
EXPERIENCING FLASH FLOODING WITHIN THE TOWN OF PITTSBURG KANSAS WITH
MANY STALLED CARS DUE TO THE FLOODING. RAINFALL MEASURED JUST UNDER
4 INCHES IN PITTSBURG.
RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
WHILE THE HEAVIEST RAINFALL HAS SHIFTED EAST OF CRAWFORD
COUNTY...SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE
THIS EVENING WHICH WILL ADD TO THE FLOODING THIS EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
&&
LAT...LON 3768 9508 3768 9463 3733 9462 3733 9481
3734 9507
$$
LINDENBERGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 1:08 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Sep 21, 1:08 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
108 PM CDT MON SEP 21 2009
...UPDATE TO AVIATION...
.DISCUSSION...
CLEAR SKIES...LIGHT WINDS...AND A SATURATED BOUNDARY LAYER WILL
CAUSE AREAS OF DENSE FOG TO PERSIST THROUGH MUCH OF THE EARLY
MORNING HOURS. SEVERAL LOCATIONS WILL EXPERIENCE NEAR ZERO
VISIBILITIES...AND A FOG ADVISORY MAY BE IN ORDER. THE EASTERN
OZARKS MAY HAVE THE BEST CHANCES AT EXPERIENCING WIDESPREAD DENSE
FOG...AND WILL KEEP A CLOSE EYE ON OBSERVATIONS IN THIS REGION.
AREAS NEAR LAKES...SUCH AS TABLE ROCK...LAKE OF THE OZARKS...AND
STOCKTON WILL ALSO HAVE BETTER CHANCES AT LOWER VISIBILITIES AS WELL.
AN UNSEASONABLY STRONG STORM SYSTEM CONTINUES TO MAKE A BEE LINE FOR
THE CENTRAL PLAINS. THIS FEATURE WILL FORCE A COLD FRONT THROUGH
SOUTHEAST KANSAS AND THE OZARKS LATE THIS EVENING AND TONIGHT. IN
RESPONSE TO THIS VIGOROUS COLD FRONT...STRONG TO SEVERE
THUNDERSTORMS ARE LIKELY TO DEVELOP IN AREAS ALONG AND WEST OF THE
HIGHWAY 65 CORRIDOR THIS EVENING AND OVERNIGHT. MIXED LAYER CAPES
ARE EXPECTED TO INCREASE INTO THE 2000-2500 J/KG RANGE.
HOWEVER...DUE TO LOW MAGNITUDES OF WIND SHEAR...THE FREQUENCY AND
INTENSITY OF SEVERE STORMS WILL BE MITIGATED TO AN EXTENT.
MARGINALLY SEVERE LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE
HAZARDS.
PERHAPS THE PRIMARY HAZARD ASSOCIATED WITH TONIGHTS STORMS COULD BE
FLASH FLOODING. SOIL CONDITIONS ARE MOIST AND EVEN SATURATED IN
SOME AREAS. MEANWHILE...PRECIPITABLE WATER VALUES AHEAD OF TONIGHTS
FRONT WILL INCREASE TO AROUND 1.75 INCHES. ANY TRAINING OR SLOW
MOVEMENT OF THUNDERSTORMS WILL LIKELY CREATE FLASH FLOODING IN SOME
SPOTS. ILL BE COLLABORATING THOUGHTS ON A POSSIBLE FLASH FLOOD
WATCH WITH SURROUNDING OFFICES THIS MORNING. A LAST MINUTE CALL
PRIOR TO ISSUANCE TIME WILL BE MADE ON THIS POSSIBLE HEADLINE.
ITS BECOMING MORE LIKELY THAT DRY WEATHER WILL FOLLOW THE PASSAGE OF
TONIGHTS COLD FRONT. ALL MODELS SUGGEST A MASSIVE MID LEVEL DRY
SLOT TO REPLACE THE MOISTURE LADEN AIR BEHIND THE FRONT. MEANWHILE
THE WRF SOLUTION IS SOMEWHAT OF AN OUTLIER...SUGGESTING THE
POSSIBILITY OF SOME LIGHT SHOWERS DEVELOPING UNDER THE MID LEVEL
COLD CORE ACROSS SE KANSAS AND WESTERN MISSOURI. AS A MATTER OF
FACT...THE MET GUIDANCE HAS LIKELY POPS GOING TUESDAY AND TUESDAY
NIGHT.
AFTER COLLABORATION WITH THE HYDROMETEOROLOGICAL PREDICTION CENTER
AND SEVERAL SURROUNDING OFFICES...IT APPEARS AS THOUGH THE WRF HAS
FEEDBACK ISSUES...DEVELOPING A WEAK AREA OF LOW PRESSURE OVER
EASTERN KANSAS AND WESTERN MISSOURI. THE ECMWF SOLUTION APPEARS TO
BE HANDLING THE SYNOPTIC LOW BETTER THAN ALL MODELS...AND HAVE
FOLLOWED THIS CLOSELY WITH PRECIPITATION CHANCES AND WEATHER.
THEREFORE HAVE FAVORED LOWER POPS FOR THE TUESDAY - THURSDAY NIGHT
TIME FRAME.
THERE WILL BE AN OPPORTUNITY FOR ANOTHER ROUND OF MEASURABLE
PRECIPITATION LATE IN THE WEEK. THERE ARE SOME SIGNALS WITHIN THE
MEDIUM RANGE SOLUTIONS THAT INDICATES AN EASTWARD PROGRESSION WITH
THE DEVELOPING MID LATITUDE CYCLONE. THIS WOULD BRING FORCING AND
INCREASED MOISTURE BACK OVER THE REGION TOWARD THE FRIDAY-SUNDAY
TIME FRAME.
CRAMER
&&
.AVIATION...
THUNDERSTORMS HAVE DEVELOPED AHEAD OF A COLD FRONT IN CENTRAL
KANSAS. THIS LINE OF THUNDERSTORMS WILL CONTINUE TO TRACK EAST.
IFR VISIBILITIES WILL BE POSSIBLE NEAR THUNDERSTORMS WITH
THUNDERSTORMS PRODUCING HEAVY RAINFALL. THE COLD FRONT WILL MOVE
THROUGH THE AERODROMES DURING THE EVENING AND OVERNIGHT HOURS
BRINGING A WIND SHIFT TO THE NORTH. BEHIND THE FRONT CEILINGS
WILL LOWER WITH AN EXTENDED PERIOD OF MVFR AND IFR CEILINGS
EXPECTED.
ANGLE
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR MOZ066-077>079-
088>090-093>095-101>104.
KS...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR KSZ073-097-101.
&&Hazardous weather outlook, Sep 21, 12:55 PM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1255 PM CDT MON SEP 21 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1255 PM CDT MON SEP 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE STORMS WILL OCCUR THIS AFTERNOON WEST OF A LINE FROM WARSAW TO SPRINGFIELD TO BRANSON THROUGH THIS EVENING. A FEW OF THESE STORMS COULD PRODUCE HAIL UP TO THE SIZE OF QUARTERS...ALONG WITH DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS...RESULTING IN FLASH FLOODING IN SOME AREAS. THESE STORMS WILL LIKELY WEAKEN AS THEY TRANSLATE EAST ACROSS THE REST OF THE OZARKS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED TO SCATTERED THUNDERSTORMS CAN NOT BE RULED OUT FROM TUESDAY THROUGH SATURDAY. LOW PRESSURE IS EXPECTED TO GRADUALLY TRACK THROUGH THE PLAINS...EVENTUALLY PROGRESSING EAST TOWARDS THE OZARKS LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ACROSS SOUTHEAST KANSAS AND WEST MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) ANGLE
In the hours before
Special weather statement, Sep 21, 12:44 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1244 PM CDT MON SEP 21 2009 KSZ097-101-MOZ066-067-077-078-088-089-211845- CRAWFORD KS-CHEROKEE KS-JASPER MO-DADE MO-BARTON MO-CEDAR MO- VERNON MO-ST. CLAIR MO- 1244 PM CDT MON SEP 21 2009 ...SIGNIFICANT WEATHER ALERT FOR BARTON...CEDAR...CHEROKEE...NORTHERN JASPER...NORTHWESTERN DADE...SOUTHEASTERN CRAWFORD...ST. CLAIR AND VERNON COUNTIES UNTIL 145 PM CDT... AT 1242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF METZ TO HORTON TO MOUNDVILLE TO 11 MILES WEST OF FAULKNER...MOVING EAST AT 45 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS ARE PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS. WISE
Local storm report, Sep 21, 12:51 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1251 PM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL FORT SCOTT 37.84N 94.71W
09/21/2009 E0.88 INCH BOURBON KS EMERGENCY MNGR
1230 PM HEAVY RAIN 6 SW FORT SCOTT 37.78N 94.79W
09/21/2009 M2.85 INCH BOURBON KS AWOS
2.85IN OF RAIN BETWEEN 9AM AND 1PM AT FORT SCOTT AWOS
SITE.
&&
CCROWELocal storm report, Sep 21, 1:28 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
128 PM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL 5 S NEVADA 37.77N 94.35W
09/21/2009 E0.50 INCH VERNON MO LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED DIME HAIL 5 MILES SOUTH OF
NEVADA ON HIGHWAYN 71.
&&
CCROWESpecial weather statement, Sep 21, 1:42 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 142 PM CDT MON SEP 21 2009 MOZ055-056-067-211945- ST. CLAIR MO-BENTON MO-MORGAN MO- 142 PM CDT MON SEP 21 2009 ...SIGNIFICANT WEATHER ALERT FOR BENTON...MORGAN AND NORTHEASTERN ST. CLAIR COUNTIES UNTIL 245 PM CDT... AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF BRANDON TO 4 MILES NORTH OF ICONIUM...MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE COLE CAMP...LINCOLN...STOVER...VERSAILLES AND WARSAW. OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE LAKE OF THE OZARKS AND TRUMAN LAKE. THESE STORMS ARE PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS. WISE
Local storm report, Sep 21, 2:09 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
209 PM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL LINCOLN 38.39N 93.33W
09/21/2009 E1.00 INCH BENTON MO LAW ENFORCEMENT
&&
CCROWELocal storm report, Sep 21, 2:33 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 PM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG 4 NW ICONIUM 38.15N 93.60W
09/21/2009 ST. CLAIR MO PUBLIC
TREES AND POWERLINES DOWN.
&&
LINDENBERGThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 3:25 AM CDT | Flash Flood Watch | SGF | Bourbon, Cherokee, Crawford | 24 hr |
| Sep 21, 9:41 AM CDT | Flash Flood Warning | SGF | Bourbon | 6 hr |
| Sep 21, 9:48 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 27 min |
| Sep 21, 1:26 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 34 min |
| Sep 21, 2:50 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 25 min |
| Sep 21, 3:20 PM CDT | Flash Flood Warning | SGF | Cherokee | 6 hr |
| Sep 21, 3:49 PM CDT | Areal Flood Warning | SGF | Bourbon | 5 hr |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.